Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 76, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Oct 24, 2023, 4:53 PM CDT for Monroe County, Wisconsin. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 24, 2023, 4:53 PM CDT (21:53 UTC)
- Expired
- Oct 24, 2023, 5:14 PM CDT
- In force
- 21 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Monroe County, WI
The radar
The La Crosse radar (KARX), 41 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 229 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
848 WUUS53 KARX 242153 SVRARX WIC081-242245- /O.NEW.KARX.SV.W.0076.231024T2153Z-231024T2245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 453 PM CDT Tue Oct 24 2023 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Central Monroe County in west central Wisconsin... * Until 545 PM CDT. * At 453 PM CDT, a severe thunderstorm was located near Cashton, or 7 miles south of Sparta, moving northeast at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Tomah around 515 PM CDT. Other locations impacted by this severe thunderstorm include St Marys, Portland, Jackson Pass, Wilton, Clifton, Tunnel City, and Highway 131 And County A. This includes the following highways... Interstate 94 between mile markers 139 and 147. Interstate 90/94 between mile markers 46 and 48. Interstate 90 in Wisconsin between mile markers 30 and 45. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4373 9085 4384 9091 4413 9046 4382 9032 TIME...MOT...LOC 2153Z 236DEG 30KT 4384 9077 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Rieck
2 follow-up statements
505 WWUS53 KARX 242202 SVSARX Severe Weather Statement National Weather Service La Crosse WI 502 PM CDT Tue Oct 24 2023 WIC081-242245- /O.CON.KARX.SV.W.0076.000000T0000Z-231024T2245Z/ Monroe WI- 502 PM CDT Tue Oct 24 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR CENTRAL MONROE COUNTY... At 502 PM CDT, a severe thunderstorm was located 7 miles southeast of Sparta, moving northeast at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Tomah around 515 PM CDT. Other locations impacted by this severe thunderstorm include St Marys, Jackson Pass, Wilton, Clifton, Tunnel City, Highway 131 And County A, and Norwalk. This includes the following highways... Interstate 94 between mile markers 139 and 147. Interstate 90/94 between mile markers 46 and 48. Interstate 90 in Wisconsin between mile markers 30 and 45. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4377 9077 4389 9082 4413 9046 4382 9032 TIME...MOT...LOC 2202Z 236DEG 30KT 4388 9068 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Rieck
437
WWUS53 KARX 242214
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
514 PM CDT Tue Oct 24 2023
WIC081-242223-
/O.CAN.KARX.SV.W.0076.000000T0000Z-231024T2245Z/
Monroe WI-
514 PM CDT Tue Oct 24 2023
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONROE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4377 9077 4389 9082 4413 9046 4382 9032
TIME...MOT...LOC 2211Z 236DEG 30KT 4393 9057
$$
RieckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:17 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Oct 24, 3:17 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 317 PM CDT Tue Oct 24 2023 .DISCUSSION...(This evening through Tuesday) Issued at 316 PM CDT Tue Oct 24 2023 Key Messages: - ***Unusual rainfall for late October*** Forecast remains on track with waves of heavy rain tonight and again Wednesday night and Thursday and amounts of 2-3" for many near and north of I-90. Most rivers will remain behaved but rising. - A concentrated higher probability of 4-5"(70-80%) total for the week in central/northcentral WI is the area of more concern. River flood watches on the Black and Yellow rivers have resulted with minor flood levels currently forecast, but river levels could go higher depending on rainfall realized. - A major pattern shift comes this weekend with only 30s and 40s for high temperatures expected Saturday-Tuesday. This will end the growing season in all areas. Heavy Rainfall and Hail Threats through Tonight At 2 PM, a northern stream shortwave trough located over southwest Minnesota. This system is moving along the 850 to 700 mb frontal boundary. 35-knot winds south of this boundary continues to bring instability and moisture convergence ahead of this system and it is resulting in a band of elevated showers and storms. Favorable 45 to 55 knot effective bulk shear is providing enough shear for a few elevated severe storms to develop. One of these is currently approaching the western portions of the Twin Cities. In addition to the potential of severe weather, precipitable water values are running 1.3 to 1.4 inches (nearly 300% of climate normals), this is resulting in some heavy rain. Further to the south a surface warm front was located between the Interstate 90 and 94 corridors. Temperatures south of this front are in the 70s and in the 50s north of this front. With dew points in the lower and mid-60s south of this front, surface-based CAPES have climbed into the 1000-2000 J/kg range. The CAMs continue to show that as we get into the mid to late afternoon (between 3 and 6 PM) that some convection will likely develop along this surface front. The 0-6 km shear looks marginal for supercells. However, would not be surprised to see some strong (maybe an isolated severe storm) storms late this afternoon and early evening. As the shortwave in the northern shortwave ejects to our northeast and the instability along the boundary wanes, the showers and storms will gradually wane during the early overnight. Where this rain overlaps with the convection from earlier this morning rain totals could climb into the 1 to 3 inch range. HREF ensemble localized probability-matched means does climb into the 3 to 5-inch range from Buffalo County east into Jackson and Clark counties, so localized higher amounts look definitely possible. Meanwhile, further southeast over eastern Iowa, northern Illinois, and southern Wisconsin, some tropical moisture with old Norma wave. Precipitable water values up to 1.4 inches and 300% of climate normals! Much of the rain associated with this system will remain to our southeast overnight. However, it still looks like it might still produce some showers in parts of northeast Iowa and southwest Wisconsin mainly overnight tonight. Another Round of Heavier Rainfall: Wednesday Night and Thursday A dry day for the most part on Wednesday. GOES water vapor imagery is showing deep troughing beginning to lift northeast out of Baja Mexico. This arrives Wednesday night for another round of rain as it elicits an abundant, renewed moisture surge and low- level isentropic lift and moisture transport. 24.00Z NAEFS specific humidity values are at the 99.5th or MAX percentile Wednesday night and Thursday from 500mb to the Surface across the entire forecast area. SPC HREF is showing widespread 0.5-1" of rain southwest of I-94 through 12Z Thursday /furthest it goes out/, with a preference north of a KDLL-KALO line. But HREF max members suggest a ceiling in the 2-3" range Wednesday night with more expected Thursday. This air mass also has some limited elevated instability to enhance rainfall rates. Thus, widespread 1" rains are expected but probabilities for over 2" are about 20-30% from southcentral MN into northeast WI, with the 24.00Z GEFS suggesting a 1.25"-1.5" mean from Wausau-Albert Lea...it is targeting that central WI area again. Thus, it is this round of rain that will be critical on impacts with the pre- conditioning of the soils from the previous two rains. This will raise rivers more should it fall, and with copious moisture, higher totals are possible...with the forecast in that 1-2.5" rain most likely for this period alone! See the hydrology section for more on the river situation. Cold Air Surges in for the Weekend A break to the heavy rainfall pattern comes via a cold front Friday with strong cold advection and falling temperatures to below normal into next week. Some suggestions are that a secondary cold push Monday could bring highs only in the 30s! Some rain snow mixes are possible but there is plenty of time to assess that period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1230 PM CDT Tue Oct 24 2023 A shortwave trough over southwest Minnesota will move northeast across east-central Minnesota this afternoon and western and northern Wisconsin tonight. As this occurs, showers and storms will become more widespread and then will impact the TAF sites. Showers and storms will impact KRST from 24.20z through 25.10z and KLSE from 24.21z through 25.07z. Ceilings will be primarily MVFR through the early overnight and then become IFR on Wednesday morning. && .HYDROLOGY... Issued at 316 PM CDT Tue Oct 24 2023 Based on the current rainfall forecast through 48 hours ending at 7 am Thursday, rivers in central Wisconsin are a bit concerning. That is the area that has seen the most rain over the past months, and with tonights rains, the critical rain is Wednesday night into Thursday to push these rivers higher. Contingency forecasts show some low probability of reaching major flood stage on the Black river. More forecast resolution will come with the Wed night and Thursday rainfall in the next 24 hours as we get more high resolution guidance /HREF/. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Baumgardt AVIATION...Boyne HYDROLOGY...Baumgardt
Hazardous weather outlook, Oct 24, 3:46 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 346 PM CDT Tue Oct 24 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-251100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 346 PM CDT Tue Oct 24 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Scattered storms. A few will be strong with small hail and heavy downpours this evening. An isolated severe storm remains possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periods of showers and storms. Rain, heavy at times, through Thursday night with storm total accumulations from 1 to 4 inches. Highest amounts of 3 or more inches are currently favored around and north of I-94. Expect rises on a few rivers, especially in central Wisconsin where flooding is possible. Cold weekend into next week with widespread freezing temperatures Monday mornings. .SPOTTER INFORMATION STATEMENT... Rainfall reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Local storm report, Oct 24, 11:19 AM CDT, 5 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1119 AM CDT Tue Oct 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 AM Rain 1 N Galesville 44.10N 91.36W
10/24/2023 M1.00 inch Trempealeau WI Public
&&
JSBSpecial weather statement, Oct 24, 11:43 AM CDT, 5 hours 10 minutes before
Special Weather Statement National Weather Service La Crosse WI 1143 AM CDT Tue Oct 24 2023 WIZ029-241745- Clark WI- 1143 AM CDT Tue Oct 24 2023 ...A strong thunderstorm will impact central Clark County through 1245 PM CDT... At 1142 AM CDT, Doppler radar was tracking a strong thunderstorm over Fairchild, or 19 miles west of Neillsville, moving northeast at 40 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This strong thunderstorm will be near... Greenwood around 1205 PM CDT. Loyal around 1215 PM CDT. Colby around 1235 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4467 9032 4452 9092 4475 9092 4502 9031 TIME...MOT...LOC 1642Z 241DEG 34KT 4462 9097 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH JSB
Local storm report, Oct 24, 12:16 PM CDT, 4 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1216 PM CDT Tue Oct 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM Hail New Lisbon 43.88N 90.16W
10/24/2023 M0.50 inch Juneau WI Public
&&
JSBSpecial weather statement, Oct 24, 4:39 PM CDT, 14 minutes before
Special Weather Statement National Weather Service La Crosse WI 439 PM CDT Tue Oct 24 2023 WIZ041-042-053-242215- Vernon WI-La Crosse WI-Monroe WI- 439 PM CDT Tue Oct 24 2023 ...A strong thunderstorm will impact southeastern La Crosse, northern Vernon and southern Monroe Counties through 515 PM CDT... At 439 PM CDT, Doppler radar was tracking a strong thunderstorm near Cashton, or 10 miles southwest of Sparta, moving northeast at 40 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This storm will remain over mainly rural areas of southeastern La Crosse, northern Vernon and southern Monroe Counties, including the following locations... St Marys, Portland, Jackson Pass, The Coulee Experimental Forest, Tunnel City, Middle Ridge, Highway 131 And County A, Highway 33 And County Y, Norwalk, and Newburg Corners. This includes Interstate 90 in Wisconsin between mile markers 21 and 41. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4368 9089 4383 9104 4406 9063 4387 9041 TIME...MOT...LOC 2139Z 234DEG 33KT 4380 9089 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Rieck
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 12:52 AM CDT | Special Weather Statement | ARX | Buffalo, Trempealeau | 53 min |
| Oct 24, 2:42 AM CDT | Special Weather Statement | ARX | Buffalo, Clark, Jackson, Trempealeau | 63 min |
| Oct 24, 4:28 AM CDT | Special Weather Statement | ARX | Buffalo, Jackson, Monroe, Trempealeau | 32 min |
| Oct 24, 6:26 AM CDT | Special Weather Statement | ARX | Adams, Juneau | 64 min |
| Oct 24, 6:45 AM CDT | Special Weather Statement | ARX | Adams, Juneau | 60 min |
| Oct 24, 7:05 AM CDT | Special Weather Statement | ARX | Adams, Juneau | 55 min |
| Oct 24, 8:30 AM CDT | Special Weather Statement | ARX | Trempealeau | 30 min |
| Oct 24, 8:49 AM CDT | Special Weather Statement | ARX | Clark | 56 min |
| Oct 24, 9:32 AM CDT | Special Weather Statement | ARX | Clark | 58 min |
| Oct 24, 11:02 AM CDT | River Flood Watch | ARX | Jackson | 11 hr |
| Oct 24, 11:02 AM CDT | River Flood Watch | ARX | Juneau | 58 hr |
| Oct 24, 11:02 AM CDT | River Flood Watch | ARX | La Crosse, Trempealeau | 22 hr |
| Oct 24, 11:43 AM CDT | Special Weather Statement | ARX | Clark | 62 min |
| Oct 24, 4:39 PM CDT | Special Weather Statement | ARX | Monroe | 36 min |
| Oct 24, 5:01 PM CDT | Areal Flood Advisory | ARX | Clark | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.